Kentucky, 2018

Flood in Kentucky, April 14, 2018

April 14, 2018 · NWS PAH · 1 event in 1 county or zone

A cold front brought more showers and thunderstorms to the region early on the 14th. This rain fell on ground that was very moist from the excessive rainfall in March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front brought more showers and thunderstorms to the region early on the 14th. This rain fell on ground that was very moist from the excessive rainfall in March. As a result, rapid runoff caused isolated road flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 10:41 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 13, 10:41 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1141 PM CDT Fri Apr 13 2018

.UPDATE...
Issued at 1136 PM CDT Fri Apr 13 2018

Update for 6z aviation only.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 230 PM CDT Fri Apr 13 2018

Diurnal destabilization has been tempered by cloud cover, so
little in the way of storms well out in advance of the primary
system. Watches are posted in relation to it, to our southwest,
running thru 03Z, which looks to be the tag line for tonight's
potential. We will see how it all comes together heading into the
night time hours, but at this writing, the models are supportive
of the elements coming together into a squall line over
Arkansas/western MO, and translating eastward toward the
Mississippi river this evening. The best severe threat (for us) will
be clipping our southern counties, with damaging winds still
looking to be the primary severe weather hazard. Forecast rainfall
with this first round looks to be in the 1 to 2 inch range,
mainly south and west, with another 1 to possible 2 inches
translated further east (lesser amounts west of the Lakes) for
Sat-Sat night, for areal storm totals of 1 to 3 inches. These
aforementioned hazards continue to be highlighted via the ESF/HWO.

The warmer air pre system that has arrived will stick around for
the start of the weekend, before cooling behind the first round,
particularly Sat night-Sunday, under the occluding Low. Lingering
clouds/pcpn cannot be ruled out so long as this Low is in the
vicinity, which it will be thru the remainder of the short term
forecast period.

.LONG TERM...(Monday through Friday)
Issued at 230 PM CDT Fri Apr 13 2018

Models are in pretty good agreement for next week.  High pressure
will drift across the middle and lower Mississippi valley Monday
into Tuesday, becoming centered over Florida by 00z Wednesday.  Dry
and cool conditions are expected Monday.  A warm front will lift
north across the region on Tuesday, and a return of south winds will
trigger a significant warm up.  Models then drag a mostly dry cold
front across the PAH forecast area on Wednesday. GFS and ECMWF
indicate a few blips of QPF in our eastern counties with its
passage, but for now we will keep the forecast dry.  Dry conditions
are expected for the end of the week, with temperatures dropping
back to a few degrees below normal.

&&

.AVIATION...
Issued at 1136 PM CDT Fri Apr 13 2018

We will have a line of thunderstorms move through during the first
leg of the TAF at all sites. This will restrict vsby but cigs seem
to be staying MVFR at worst. There will also be gusty winds some
near severe with any thunderstorms. FROPA is not expected until
near the last leg of the TAF or around 00z Sunday. This will
result in a wind shift more westerly toward the end of the valid
time. Otherwise winds may drop gusts for a few hours ahead of the
storms but gusts should return.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...KH
AVIATION...KH
Hazardous weather outlook, Apr 13, 1:53 PM CST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
253 PM CDT Fri Apr 13 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
253 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms. The chance includes a risk of
severe storms, mainly across southeast Missouri this evening,
into the overnight hours. The primary severe weather related
hazard is damaging winds. Large hail and tornadoes cannot be ruled
out. Locally heavy rainfall is also expected. Refer to the
Hydrologic Outlook for details on the heavy rain hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another chance of thunderstorms, including a risk of severe
weather, is forecast Saturday. The best chance will be during the
peak heating ours of the afternoon and evening, mainly east of
the Mississippi river. Another round of heavy rainfall is
forecast, for storm total amounts in the 1 to 3 inch range. Refer
to the Hydrologic Outlook for additional details on the heavy rain
hazard.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor forecasts and updates to stay abreast of
the latest developments.

In the hours before

Local storm report, Apr 13, 9:35 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     LIGHTNING        EAST PRAIRIE            36.78N 89.38W
04/13/2018                   MISSISSIPPI        MO   FIRE DEPT/RESCUE

            HOME FIRE DUE TO LIGHTNING. TOTAL LOSS AND FIRE
            DEPARTMENT STILL ON SCENE. TIME OF LIGHTING STIKE 0750
            PM.

&&

SMITTY
Special weather statement, Apr 14, 12:28 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
128 AM CDT Sat Apr 14 2018

ILZ076>078-082-083-086-087-089>091-093-094-INZ081-085-086-
KYZ001>015-018-140730-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN-JOHNSON-
POPE-HARDIN-PULASKI-MASSAC-GIBSON-POSEY-VANDERBURGH-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-
HENDERSON-
INCLUDING THE CITIES OF FAIRFIELD, ALBION, MOUNT CARMEL,
MCLEANSBORO, CARMI, HARRISBURG, SHAWNEETOWN, VIENNA, GOLCONDA,
ELIZABETHTOWN, MOUND CITY, METROPOLIS, FORT BRANCH, POSEYVILLE,
EVANSVILLE, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH,
MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ,
PRINCETON, MORGANFIELD, DIXON, AND HENDERSON
128 AM CDT Sat Apr 14 2018

...Special Weather Statement...

At 125 am, radars showed a line of showers and embedded
thunderstorms from near Fairfield Illinois to Cairo Illinois to
Charleston Missouri. Movement was east at 35 mph.

Through 230 am, the activity may produce wind gusts 35 to 45 mph
along with brief heavy downpours of rain across the southern tip
of as well as southeast Illinois, and far western Kentucky. This
includes Harrisburg, Metropolis, Paducah, Mayfield and nearby
communities.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Calloway

When
April 14, 3:00 AM CST to 9:00 AM CST
Where
Calloway County, 1.29 mi ENE of Coldwater to 0.23 mi ESE of Coldwater
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.654, -88.427

Northwest of Murray, a secondary road was flooded between Kentucky Highways 121 and 80. Travel was not advisable in the flooded area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746791.